Friday, August 13, 2010
So on Wednesday we took Sam up to Bountiful to swim at our family friend's the Holt's pool. Usually he loves swimming but he only splashed around for the first several minutes and then he became tired and a little fussy. When we got home we took him to Lindsey Gardens for an elder's quorum barbecue, where he was pretty mellow and quiet. When we got home he was really warm, so we checked his temperature. He was burning at 99.8, which isn't a huge fever. When we woke him up at 1:30 for his cystagon we checked his temperature again, and it was at 101. He woke up Thursday morning and was very fussy. You could tell he didn't feel well because he wanted to be held all the time, and he was very cuddly. His temperature had come down, but he was very sluggish.
We conveniently had a well check appointment with his new pediatrician, Dr. Ralston, at 9:45. It was the fastest, most efficient doctor's appointment I have ever witnessed. We got there at 9:40, checked in, and were in the exam room by 9:45. The doctor came in at 9:50 and spent a good half hour with us. He was very thorough and wanted to know all about Sam's condition. He was recommended to us by our neighbor across the street, who just finished her pediatrics residency. She said he was the best, and we figured if a pediatrician has a favorite pediatrician, that means something. He specializes in development and behavior, so we figure we'll have Sam covered pretty well with his specialist taking care of the medicine part. Dr. Ralston was concerned that the fever might've been connected with dehydration or Sam's medicine, and said he'd call Dr. Nelson, our specialist, to see what we should do.
Later in the day a rash appeared on Sam's cheeks and arms and legs. It got worse and worse as the day progressed, so Ashton called Dr. Nelson's office. She talked to the NP, who said that a fever and rash is a common side effect of cystagon. The NP talked to Dr. Nelson, who had her tell us to take Sam off the cystagon for a week. Apparently Sam isn't tolerating it well. We've had him on 50 mg to start, but he needs to get up to 150 mg for his weight. After a week of 50 mg he didn't seem to have any problems, so we upped it to 100 mg. I guess this was too much too fast and triggered the fever and rash. Besides the fever and rash it also seemed to kill his appetite, and it even made him throw up a few times. So we stopped giving him cystagon yesterday. Today he woke up and the rash was worse, but he had a lot more energy and seemed to be happier. Cystagon is the drug that matters the most, so hopefully we can get him adjusted to it.